Acetaminophen is the generic name for the brand name drug, TYLENOL. It is also referred to as paracetamol, N-acetyl-p-aminophenol (the chemical name) and APAP.
Though first developed in 1893, acetaminophen wasn't commonly used in medicine until after 1949. Today, it's a common treatment for reducing pain and fever. Since acetaminophen has only mild anti-inflammatory effects, patients who need to treat inflammation are typically advised to use some type of non-steroidal anti-inflammatory drug (NSAID), like aspirin, ibuprofen or naproxen.
Researchers say acetaminophen is one of the most commonly used pain relievers in the country. It's available in both over-the-counter and prescription-based strengths. About 25 billion doses were sold in 2008.
At recommended doses, acetaminophen is generally considered a safe drug. However, higher doses can be toxic to the liver, leading to significant liver damage, liver failure and possibly, death. A recent study published in the American Journal of Preventive Medicine reports overdose of acetaminophen leads to about 78,414 visits U.S. emergency departments and more than 30,000 hospitalizations every year. In fact, acetaminophen overdose is now the leading cause of acute liver failure in this country.
Some cases of acetaminophen overdose are caused by intentional poisoning (i.e., attempted suicide/homicide). However, researchers report 61 percent of cases are due to unintentional overdose. Daniel Hussar, Ph.D., Pharmacy Professor with the University of the Sciences in Philadelphia, says many people consider over-the-counter (OTC) acetaminophen to be a safe medication. However, they often are unaware or don't take into account the drug may be an ingredient in several of their medications. The Consumer Healthcare Products Association reports acetaminophen is found in more than 600 over-the-counter and prescription products. More importantly, the drug may be listed by the terms acetaminophen, N-acetyl-p-aminophenol or APAP (for prescription medications).
The recent study confirms what some experts have long suspected. Nearly 60 percent of consumers don't read the labels of the medications they take. Only 31 percent of respondents knew the brand-name drug, Tylenol, contained acetaminophen. Many also didn't know acetaminophen could be an ingredient in other OTC and prescription medications, or that it could be called a different name in the ingredients list.
Last year, the National Boards of Pharmacy (NBP) issued a recommendation that manufacturers discontinue using the term APAP on all prescription drugs containing acetaminophen. The NBP would also like the word, "acetaminophen" to be clearly spelled out to help consumers recognize products with the ingredient.
The FDA is also looking into the matter of acetaminophen overdose and toxicity. The organization recently issued a regulation that will require manufacturers of prescription drugs to limit the amount of acetaminophen to 325 mg/dose unit. Manufacturers have three years to comply with the new rules. The FDA is also recommending a "Box Warning" regarding the potential for liver injury on all prescription drugs with acetaminophen.
In anticipation of more FDA restrictions, drug manufacturers are also making some of their own changes. On May 5, makers of infant-drop versions of cold and fever medicines with acetaminophen have announced they will stop making those products.
Food and Drug Administration, http://www.fda.gov/Drugs/default.htm
National Association of Boards of Pharmacy, http://www.nabp.net